Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 404, NWS Jackson, MS

October 23, 2020Jasper County, Jones County, Smith County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Oct 23, 2020, 7:04 PM CDT for Jasper County, Jones County, Smith County, Mississippi. It was in force for 18 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 23, 2020, 7:04 PM CDT (00:04 UTC)
Expired
Oct 23, 2020, 7:22 PM CDT
In force
18 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jasper County, MS, Jones County, MS, Smith County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 80 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 23, 7:06 PM CDTTSTM WND DMG1 Ne Summerland, MSA ROOF WAS LIFTED OFF A MOBILE HOME ALONG SCR 8A.
Oct 23, 7:11 PM CDTHAIL 0.72 Sw Stringer, MSDIME SIZE HAIL FELL IN SOUTHWEST JASPER COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2020-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 821 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2020-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
821 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

146 
WUUS54 KJAN 240004
SVRJAN
MSC061-067-129-240045-
/O.NEW.KJAN.SV.W.0404.201024T0004Z-201024T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
704 PM CDT Fri Oct 23 2020

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Southwestern Jasper County in east central Mississippi...
  Southeastern Smith County in central Mississippi...
  Northwestern Jones County in southeastern Mississippi...

* Until 745 PM CDT.

* At 704 PM CDT, a severe thunderstorm was located near Stringer,
  moving north at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Stringer around 720 PM CDT.
  Bay Springs around 745 PM CDT.

Other locations impacted by this severe thunderstorm include
Sylvarena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3175 8918 3177 8940 3180 8940 3180 8943
      3203 8939 3201 8916
TIME...MOT...LOC 0004Z 188DEG 17KT 3180 8933 

HAIL...1.00IN
WIND...60MPH
 
$$

JM
1 follow-up statement
450 
WWUS54 KJAN 240022
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
722 PM CDT Fri Oct 23 2020

MSC061-067-129-240032-
/O.CAN.KJAN.SV.W.0404.000000T0000Z-201024T0045Z/
Jasper MS-Smith MS-Jones MS-
722 PM CDT Fri Oct 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JASPER...
SOUTHEASTERN SMITH AND NORTHWESTERN JONES COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3175 8918 3177 8940 3180 8940 3180 8943
      3203 8939 3201 8916
TIME...MOT...LOC 0017Z 188DEG 17KT 3188 8932 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 6:56 PM CDT, 8 minutes earlier.

Area forecast discussion, Oct 23, 6:56 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
656 PM CDT Fri Oct 23 2020

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
Showers and thunderstorms are affecting some TAF sites across the
region this evening and will continue through the evening as a
front moves through. These storms will drop vis and ceilings to
MVFR or lower. Ceilings will remain at or below MVFR through the
morning tomorrow and may be slow to recover during the day. Post
frontal stratus and drizzle will linger tomorrow until mid to late
afternoon, perhaps longer. /28/

&&

.DISCUSSION...

Tonight through Saturday:

Surface moisture divergence is helping to keep the ArkLaMiss
region mostly rain-free this afternoon in spite of seasonably
high levels of moisture and instability. A shortwave trough and
associated cold front will move across the ArkLaMiss region
overnight, and the increasing lift will result in increasing
shower and thunderstorm chances. It is unclear how well the
current organized convective system in the ArkLaTex region will
hold together as it moves east, but CAM guidance hints that lift
will peak again late tonight over central/eastern MS, and that is
where the highest rain chances are for now. Locally heavy rainfall
will be possible given fairly high moisture levels, but storm
intensity should remain below severe limits.

Going through Saturday, although measurable rain chances will end
early, we will see weak cold advection maintaining considerable
low cloudiness, and this could be more persistent than currently
forecast. It also wouldn't be surprising if light drizzle lingers,
but for now the CAA seems weak enough so that drizzle will not be
a big concern. In any case, temperatures should be quite a bit
cooler than experienced Friday, especially for locations along/NW
of the Natchez Trace parkway. /EC/

Saturday night through Thursday: Expect dry weather across the area
Saturday night as a frontal system moves out of the area, with dry
conditions expected across the region through Monday. Highs will
warm to the 70s and 80s Sunday, with 80s expected for most locations
by Monday. Chances for rain return to the region by Tuesday as a
frontal system moves into the region. Better chances for rain will
exist Wednesday into Thursday as the frontal system stalls and
pushes back north into our area. Deep moisture looks to lift north
with this system, with some heavy rain rates possible, but still too
soon to determine a flood threat. The front looks to push out of the
area Thursday night, with cooler air moving in behind.

As for the tropics, the National Hurricane Center is currently
monitoring a low pressure system in the Caribbean, giving it a high
probability of becoming a tropical depression in the next couple of
days. It appears likely this system will move into the southeast
Gulf of Mexico in the next few days, and it could eventually move
north and combine with the frontal system next week that is expected
to impact the ArkLaMiss region. We will be monitoring this potential
tropical system for now and any possible impacts to our area. /27/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       63  70  58  79 /  61  13   0   0
Meridian      66  76  59  80 /  59  31   1   0
Vicksburg     58  67  56  78 /  39   6   0   0
Hattiesburg   67  79  60  81 /  48  26   1   1
Natchez       62  70  58  79 /  42   7   0   0
Greenville    53  60  53  72 /  56   6   0   1
Greenwood     55  63  55  75 /  70   9   0   1

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

28
Hazardous weather outlook, Oct 23, 3:05 PM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
305 PM CDT Fri Oct 23 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
242015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
305 PM CDT Fri Oct 23 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Saturday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

21

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Oct 23, 4:40 PM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Jackson MS
440 PM CDT Fri Oct 23 2020

MSZ073-074-232215-
Lamar MS-Forrest MS-
440 PM CDT Fri Oct 23 2020

...A STRONG THUNDERSTORM WILL AFFECT FORREST AND EASTERN LAMAR
COUNTIES UNTIL 515 PM CDT...

At 440 PM CDT, Meteorologists were tracking a strong thunderstorm
over Rock Hill, or 14 miles south of Hattiesburg, moving north at 20
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Mclaurin around 455 PM CDT.
  Petal, West Hattiesburg and Sunrise around 515 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3100 8934 3101 8935 3101 8942 3098 8943
      3098 8947 3100 8948 3100 8950 3101 8950
      3101 8951 3143 8952 3139 8914 3100 8915
      3100 8914 3097 8914 3095 8934
TIME...MOT...LOC 2140Z 189DEG 16KT 3110 8930

JM
Special weather statement, Oct 23, 5:37 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Jackson MS
537 PM CDT Fri Oct 23 2020

MSZ065-066-074-232300-
Jones MS-Covington MS-Forrest MS-
537 PM CDT Fri Oct 23 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FORREST...SOUTHEASTERN
COVINGTON AND SOUTHERN JONES COUNTIES UNTIL 600 PM CDT...

At 537 PM CDT, Meteorologists were tracking a strong thunderstorm
over Sunrise, or over Petal, moving north at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Petal around 545 PM CDT.
  Macedonia around 555 PM CDT.
  Eastabuchie and Moselle around 600 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3134 8935 3135 8941 3168 8949 3170 8900
      3143 8907 3143 8914 3128 8915 3128 8935
TIME...MOT...LOC 2237Z 189DEG 16KT 3131 8924

JM
Special weather statement, Oct 23, 5:42 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Jackson MS
542 PM CDT Fri Oct 23 2020

MSZ055-063-064-232315-
Lawrence MS-Jefferson Davis MS-Simpson MS-
542 PM CDT Fri Oct 23 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SIMPSON...
NORTHEASTERN LAWRENCE AND NORTHWESTERN JEFFERSON DAVIS COUNTIES UNTIL
615 PM CDT...

At 542 PM CDT, Meteorologists were tracking a strong thunderstorm
over Prentiss, or 18 miles south of Pinola, moving northwest at 15
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Simpson, northeastern Lawrence and northwestern Jefferson Davis
Counties, including the following locations... New Hebron and Silver
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3158 8977 3151 8995 3172 9014 3183 8985
TIME...MOT...LOC 2242Z 155DEG 11KT 3161 8991

JM
Special weather statement, Oct 23, 6:09 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Jackson MS
609 PM CDT Fri Oct 23 2020

MSZ056-057-065-066-232345-
Smith MS-Jones MS-Covington MS-Jasper MS-
609 PM CDT Fri Oct 23 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JASPER...
SOUTHEASTERN SMITH...NORTHEASTERN COVINGTON AND CENTRAL JONES
COUNTIES UNTIL 645 PM CDT...

At 609 PM CDT, Meteorologists were tracking a strong thunderstorm
over Ellisville, moving north at 10 mph.

Dime size hail will be possible with this storm.

This strong thunderstorm will be near...
  Laurel around 615 PM CDT.

Other locations impacted by this storm include Soso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3149 8905 3156 8923 3155 8948 3189 8945
      3189 8902
TIME...MOT...LOC 2309Z 189DEG 8KT 3160 8925

JM
Special weather statement, Oct 23, 6:19 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Jackson MS
619 PM CDT Fri Oct 23 2020

MSZ037-232345-
Attala MS-
619 PM CDT Fri Oct 23 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ATTALA COUNTY UNTIL 645
PM CDT...

At 619 PM CDT, Meteorologists were tracking a strong thunderstorm
over Kosciusko, moving northeast at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Kosciusko around 625 PM CDT.

Other locations impacted by this storm include Ethel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3297 8955 3302 8970 3324 8961 3307 8937
TIME...MOT...LOC 2319Z 216DEG 5KT 3305 8961

JM
Local storm report, Oct 23, 6:58 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
658 PM CDT FRI OCT 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             2 WSW KOSCIUSKO         33.05N 89.62W
10/23/2020  E0.70 INCH       ATTALA             MS   EMERGENCY MNGR

            DIME SIZE HAIL FELL FOR APPROXIMATELY 10
            MINUTES ON THE WEST SIDE OF KOSCIUSKO.

&&

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 7:32 PM CDTSpecial Weather StatementJANAdams28 min
Oct 23, 9:18 PM CDTSpecial Weather StatementJANLeake27 min
Oct 23, 9:23 PM CDTSevere Thunderstorm WarningJANLeake29 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.